Welcome, Guest. Please login or register.

Login with username, password and session length
 

News:

We hope our forum gives you what you need to stay on track, be successful, and feel good about yourself.
- Judy and Nina



Author Topic: Lexapro; BC and weight gain  (Read 6076 times)

janabanana

  • Newbie
  • *
  • Posts: 6
  • Karma: +0/-0
Lexapro; BC and weight gain
« on: April 17, 2008, 08:05:58 PM »
Hi all,

I am not currently on any medications, but I have been prescribed Lexapro in the past and I'd like to go on birth control. One of the reasons I've avoided these medications is a fear of weight gain (and yes, I know that being pregnant certainly causes weight gain!). Another reason I've avoided these medications is that BC increases the number of migraines I have and the anxiety meds make me feel like I live in a bubble. A third reason I've avoided these meds is that they seem to kill my libido, (really, what?s the point of taking BC if taking it renders the purpose of BC immaterial?) Has anyone had any similar experiences with these medications? I have a dr. appointment coming up and I?m not sure what to tell my doctor.  I?ve changed my primary care physician 3 times now because every appointment I?ve had the doctor has just whipped out his or her prescription pad and started writing 3 minutes into my visit. 

Better2no

  • Sr. Member
  • ****
  • Posts: 369
  • Karma: +0/-0
    • Ticker Factory
Re: Lexapro; BC and weight gain
« Reply #1 on: April 18, 2008, 04:29:32 PM »
[color=maroon]Wow, Jana, I understand how you feel about the docs whipping
out the prescription pad... that's why I can't wait for my next visit.
I'm taking a new copy of SPD and 13 less pounds :D
I did take lexapro and felt sleepy all the time and put on some pounds,
but that's probably true with all of them.  I am taking celexa now and
have been able to lose the 13 so far (and approaching menopause).
No BC here, but I'm sure Nina and Judy will have good advice.
Best wishes to ya.
Lillie[/color]
He knows my heart and loves me still :D
[url=http://www.TickerFactory.com/weight-loss/wORAMN1/]
[img]http://tickers.TickerFactory.com/ezt/t/wORAMN1/weight.png[/img]
[/url]

feenlida

  • Full Member
  • ***
  • Posts: 167
  • Karma: +0/-0
Re: Lexapro; BC and weight gain
« Reply #2 on: April 18, 2008, 08:32:33 PM »
I'm sorry.....do I live under a rock????  WHAT IS BC????????    ???  :o

janabanana

  • Newbie
  • *
  • Posts: 6
  • Karma: +0/-0
Re: Lexapro; BC and weight gain
« Reply #3 on: April 20, 2008, 09:43:36 AM »
BC = Birth Control

feenlida

  • Full Member
  • ***
  • Posts: 167
  • Karma: +0/-0
Re: Lexapro; BC and weight gain
« Reply #4 on: April 21, 2008, 10:13:35 PM »
Giggle, giggle.....I have never taken BC, so no wonder it didn't ring a bell with me!

NinaFrusztajerMD

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 995
  • Karma: +0/-0
Re: Lexapro; BC and weight gain
« Reply #5 on: April 30, 2008, 11:31:48 PM »
Dear janabanana, great name.
I think most people would agree, if you can avoid taking meds, avoid them.  They may help, but no medication is without a "side effect" which is really a euphemism for "negative effect".  How do you feel on the serotonin power diet?  We've had so many people say their frequency and severity of migraines goes down on the plan.  And others swear their mood, energy levels, quality of sleep improve.  You may not need the lexapro, or, as it's been shared, perhaps there is another med that would be better suited to you.  Birth control weight gain is so variable, and so many of the low dose types currently availalble or progesterone only do not cause any change in weight.  I suspect there is an equal number of people who say they lose weight as gain weight on BCP's.  The IUD is coming back in vogue, and not just for women who are done having kids.  I'd say that would be my top option to recommend to patients if I were a gynecologist (but I'm not giving advice here as I'm NOT a gynecologist).

Ultimately you have to do what feels right to you.  Complementary caregivers are sometimes the best option when a "quick fix" approach is not what you're looking for in terms of treating depression or simply feeling your best, have fewer migraines, improve your libido, etc.  (I'm not sure what's out there in terms of BC in complementary medicine.)  But you may be better able to tolerate the "side effects" of BC's if you feel better overall.  Homeopathy, acupuncture, therapeutic massage, Chinese herbs, nutrition (including the serotonin power diet!), etc. all are effective if you find a qualified professional and you give yourself enough time to let the treatment work. I highly recommend trying only one modality at a time to see if it can work. 

Keep us posted!